Wisconsin, 2007

High Wind in Wisconsin, December 23, 2007

December 23, 2007 · NWS MKX · 5 events in 5 counties and zones

Powerful west to southwest winds reached sustained or peak gust threshold values for a high wind event in the counties of Milwaukee, Racine, Kenosha, and Rock Counties in the pre-dawn hours of December 23rd. ), 52 knots (60 mph) on the UW-Milwaukee campus and at a Sheboygan high school (Milwaukee TV-6 mesonet).

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Powerful west to southwest winds reached sustained or peak gust threshold values for a high wind event in the counties of Milwaukee, Racine, Kenosha, and Rock Counties in the pre-dawn hours of December 23rd. Peak measured gusts include 57 knots (66 mph) at a Wisconsin DOT instrument site on Interstate-94 about 3 miles west of Sturtevant (Racine Co.), 52 knots (60 mph) on the UW-Milwaukee campus and at a Sheboygan high school (Milwaukee TV-6 mesonet). Peak measured sustained winds include 38 knots (44 mph) at the Janesville Airport and at the CMAN coastal site near the harbor of Sheboygan, 37 knots (43 mph) at the Kenosha Airport, and 36 knots (41 mph) at Milwaukee Mitchell Field. Other gusts close to high wind value include 47 knots (55 mph) at the Kenosha Airport and 45 knots (52 mph) at Milwaukee Mitchell Field. The media reported that wind-broken tree branches fell on power-lines, resulting in scattered power outages. The high winds were the result of strong cold air advection and rising barometric rises behind a cold front. At least 2000 customers were without power for a few hours. Synoptically, low pressure deepened rapidly as it moved northeast through southeast Wisconsin on its way to the Upper Penesula of Michigan.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Dec 23, 3:49 AM CST, 11 minutes earlier.

Area forecast discussion, Dec 23, 3:49 AM CST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
349 AM CST SUN DEC 23 2007

FORECAST FOCUS ON ONGOING WINTER STORM TODAY.

LATEST WATER VAPOR IMAGERY INDICATED A STRONG SHORTWAVE TROUGH
PUSHING NORTHEAST FROM MISSOURI INTO NORTHERN ILLINOIS...AHEAD OF
CLOSED UPPER LOW OVER SOUTHWEST MINNESOTA. AREA OF COLD CLOUD TOPS
AND SUBSEQUENT MODERATE TO HEAVY SNOWFALL OCCURRING OVER NORTH
CENTRAL TO SOUTHWEST WISCONSIN.

THIS AREA DRIVEN BY STRONG UPWARD VERTICAL MOTION FROM
DIFFERENTIAL CYCLONIC VORTICITY ADVECTION...POTENT LOW AND MID
LEVEL FRONTOGENESIS...AND LEFT FRONT QUADRANT OF JET STREAK. SOME
MID LEVEL INSTABILITY ALSO FOUND IN FORECAST SOUNDINGS ACROSS THE
REGION...WHICH HAVE BEEN REALIZED WITH SOME THUNDER REPORTS IN
EASTERN IOWA AND SOUTHWEST WISCONSIN. FAR WESTERN PORTIONS OF THE
FORECAST AREA SEEING SOME OF THE HEAVY SNOW ASSOCIATED WITH THESE
FEATURES.

SOME FREEZING RAIN AND SLEET ALSO SEEN WITH ENHANCED REFLECTIVITY
BANDS ON RADAR AT THE MADISON AIRPORT AND TO THE NORTH...POSSIBLY
DEPICTING BRIGHT BANDING. THIS AREA WAS LOCATED IN TRANSITION ZONE
BETWEEN RAIN IN EASTERN FORECAST AREA...AND SNOW IN THE WEST.

.SHORT TERM...TODAY AND TONIGHT...

RAIN STILL FALLING ACROSS MAINLY SOUTHEAST WISCONSIN...AS SURFACE
LOW MOVES ACROSS THAT AREA. RAIN SHOULD TRANSITION TO SNOW QUICKLY
ONCE DEEPENING SURFACE LOW MOVES NORTH BY 11Z TO 12Z SUNDAY.

LATEST HIGH RESOLUTION LOCAL MODELS INDICATING THAT THE MAIN
SYSTEM SNOW WILL EXIT TO THE NORTH OF THE FORECAST AREA BY 14Z TO
15Z SUNDAY AT THE LATEST. THIS SEEMS TO FIT WELL WITH TIMING OF
CURRENT PRECIPITATION IN NORTHERN ILLINOIS OUT OF THE FORECAST
AREA. MAY SEE A BRIEF LULL IN THE SNOW BEFORE BACK EDGE OF LIGHT
SNOW TO THE NORTH ROTATES AROUND UPPER LOW BACK INTO THE FORECAST
AREA. MAY SEE SOME LIGHT ACCUMULATIONS OF 1 TO 2 INCHES IN THE
NORTH TODAY...WITH LIGHTER AMOUNTS TONIGHT IN THE EAST.

OTHER ISSUE TODAY IS THE STRONG WINDS EXPECTED. TIGHTENING SURFACE
PRESSURE GRADIENT WITH OCCLUDING SURFACE LOW WILL BRING SUSTAINED
WEST TO SOUTHWEST WINDS OF 20 TO 26 KNOTS...WITH 39 KNOT GUSTS
MIXING DOWN FROM 1000 TO 2000 FEET. THIS SHOULD LEAD TO BLOWING
SNOW REDUCING VISIBILITIES AT TIMES.

GIVEN CURRENT TRENDS WITH SNOW...WILL MAINTAIN THE HEADLINES FOR
NOW. ONCE THE MAIN PRECIPITATION BAND MOVES TO THE NORTH OF THE
FORECAST AREA AROUND 14Z TO 15Z SUNDAY...THE MAIN ISSUE WILL BE
JUST THE WINDS AND BLOWING SNOW. ALREADY HAVE A WIND ADVISORY IN
THE EASTERN COUNTIES UNTIL 06Z MONDAY. DAY SHIFT MAY HAVE TO
REPLACE CURRENT HEADLINES WITH A WIND ADVISORY EVERYWHERE IF
VISIBILITIES WITH BLOWING SNOW ARE NOT REDUCED FREQUENTLY TO 1/4
MILE OR LESS.

TEMPERATURES WILL BE FALLING DURING THE DAY...AS STRONG COLD AIR
ADVECTION AFFECTS THE AREA. WILL FOLLOW COOLER 2 METER
TEMPERATURES AS GUIDANCE FOR TODAY AND TONIGHT.

.LONG TERM...MONDAY THROUGH SATURDAY...

HIGH PRESSURE RIDGE THEN MOVES ACROSS REGION FOR MONDAY AND
CHRISTMAS DAY...BRINGING GENERALLY QUIET WEATHER. ECMWF AND GFS
THEN SHOW SOUTHWEST FLOW CONTINUING ACROSS THE REGION THROUGH THE
WEEK. THEY DID INDICATE A FEW SHORTWAVE TROUGHS AFFECTING THE AREA
FROM MID TO LATE WEEK. WILL MAINTAIN POPS IN THESE PERIODS.
TEMPERATURES SHOULD REMAIN NEAR NORMAL THROUGH THIS PERIOD.

&&

.AVIATION...WIDESPREAD LIFR CEILINGS AND VISIBILITIES WILL
TRANSITION TO IFR CEILINGS AND VISIBILITIES DURING THE MORNING
HOURS AS A DEEP LOW PRESSURE MOVES NORTH ALONG THE WESTERN SHORE
OF LAKE MICHIGAN AND A COLD FRONT PUSHES EAST ACROSS SOUTHERN
WISCONSIN. HEAVY SNOW OVER SOUTHWEST WISCONSIN AND MIXED
PRECIPITATION OVER SOUTH CENTRAL WISCONSIN WITH LIGHT RAIN OVER
SOUTHEAST WISCONSIN WILL CHANGE OVER TO ALL SNOW DURING THE
MORNING HOURS FROM WEST TO EAST. CEILINGS AND VISIBILITIES WILL
BECOME MVFR BY AFTERNOON. VERY WINDY CONDITIONS WITH SUSTAINED
WEST WINDS 15 TO 25 KNOTS AND WIND GUSTS TO 39 KTS ARE EXPECTED
AFTER COLD FRONTAL PASSAGE AND THESE CONDITIONS WILL CONTINUE INTO
THE NIGHTTIME HOURS.

&&

.MARINE...A GALE WARNING IS IN EFFECT TODAY AND TONIGHT. STRONG
LOW PRESSURE WILL MOVE NORTHWARD ALONG THE WESTERN SHORE OF LAKE
MICHIGAN THIS MORNING. A STRONG COLD FRONT WILL PUSH ACROSS THE
NEARSHORE WATERS AROUND SUNRISE WITH WEST GALES DEVELOPING AND
LASTING THROUGH TONIGHT. RAIN EARLY THIS MORNING WILL GIVE WAY TO
AREAS OF LIGHT SNOW.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR WIZ046-
     047-051-057-063-068.

     WINTER WEATHER ADVISORY UNTIL 6 AM CST EARLY THIS MORNING FOR
     WIZ058-064-069.

     WIND ADVISORY FROM 6 AM THIS MORNING TO MIDNIGHT CST TONIGHT FOR
     WIZ052-058>060-064>066-069>072.

     WINTER STORM WARNING UNTIL 6 PM CST THIS AFTERNOON FOR WIZ056-
     062-067.

LM...GALE WARNING FROM 6 AM THIS MORNING TO 6 AM CST MONDAY FOR
     LMZ643>646.

     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 6 AM CST EARLY
     THIS MORNING FOR LMZ643>646.

&&

SHORT/LONG TERM...WOOD
AVIATION/MARINE...ZAJDEL
Hazardous weather outlook, Dec 22, 4:50 PM CST, 11 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
450 PM CST SAT DEC 22 2007

WIZ046-047-051-052-056>060-062>072-231115-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
450 PM CST SAT DEC 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

A DENSE FOG ADVISORY IS IN EFFECT UNTIL 6 PM FOR MARQUETTE...GREEN
LAKE... COLUMBIA...DANE...AND GREEN COUNTIES...AND UNTIL MIDNIGHT
FOR SOUTHEAST WISCONSIN.

A WINTER STORM WARNING IS IN EFFECT TONIGHT FOR SAUK...IOWA AND
LAFAYETTE COUNTIES FOR 6 TO 8 INCHES OF SNOW AND GUSTY NORTHWEST
WINDS TO 45 MPH. CONSIDERABLE BLOWING AND DRIFTING SNOW WILL
RESULT...PRODUCING NEAR BLIZZARD CONDITIONS LATE TONIGHT.

A WINTER WEATHER ADVISORY IS IN EFFECT BEGINNING AT 6 PM FOR
MARQUETTE...GREEN LAKE...COLUMBIA...DANE...AND GREEN COUNTIES...AND
BEGINNING AT MIDNIGHT FOR FOND DU LAC...DODGE...JEFFERSON...AND ROCK
COUNTIES. RAIN WILL GRADUALLY TRANSITION TO SNOW AND SLEET THIS
EVENING...AND EVENTUALLY TO ALL SNOW LATE TONIGHT. SNOW
ACCUMULATIONS OF 2 TO 5 INCHES ARE EXPECTED...WITH THE HIGHEST
AMOUNTS WEST OF MADISON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A WINTER STORM WARNING WILL CONTINUE TO BE IN EFFECT SUNDAY FOR
SAUK...IOWA AND LAFAYETTE COUNTIES.

A WINTER WEATHER ADVISORY WILL CONTINUE TO BE IN EFFECT UNTIL 6 AM
SUNDAY FOR DODGE...JEFFERSON...AND ROCK COUNTIES...AND UNTIL 6 PM
FOR MARQUETTE...GREEN LAKE...COLUMBIA...DANE...GREEN...AND FOND DU
LAC COUNTIES.

A WIND ADVISORY IS IN EFFECT FOR MUCH OF SOUTHEAST AND A PORTION OF
SOUTH CENTRAL WISCONSIN FROM 6 AM SUNDAY TO MIDNIGHT SUNDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED BUT SNOWFALL MEASUREMENTS
WOULD BE APPRECIATED.

LMZ643>646-231115-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
450 PM CST SAT DEC 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

A DENSE FOG ADVISORY IS IN EFFECT UNTIL MIDNIGHT FOR THE NEARSHORE
WATERS FOR VISIBILITIES NEAR ZERO.

A SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS WILL BE IN EFFECT FROM 9
PM THIS EVENING THROUGH LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A GALE WARNING IS IN EFFECT FOR SUNDAY AND SUNDAY NIGHT. WEST WINDS
ARE EXPECTED TO GUST TO 40 KNOTS DURING THIS PERIOD.

HENTZ
WWW.WEATHER.GOV/MILWAUKEE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, Milwaukee

When
December 23, 4:00 AM CST to 7:00 AM CST
Where
Milwaukee forecast zone
Measured
50 kt (58 mph) measured gust
Property damage
$10,000
Reported by
ASOS
Coordinates
43.022, -87.929 (the zone’s center; the record gives no point)

High Wind, Racine

When
December 23, 4:00 AM CST to 7:00 AM CST
Where
Racine forecast zone
Measured
57 kt (66 mph) measured gust
Property damage
$10,000
Reported by
ASOS
Coordinates
42.730, -87.812 (the zone’s center; the record gives no point)

High Wind, Kenosha

When
December 23, 4:00 AM CST to 7:00 AM CST
Where
Kenosha forecast zone
Measured
37 kt (43 mph) measured sustained
Property damage
$10,000
Reported by
ASOS
Coordinates
42.573, -87.840 (the zone’s center; the record gives no point)

High Wind, Rock

When
December 23, 4:00 AM CST to 7:00 AM CST
Where
Rock forecast zone
Measured
38 kt (44 mph) measured sustained
Property damage
$5,000
Reported by
AWOS
Coordinates
42.671, -89.072 (the zone’s center; the record gives no point)

High Wind, Sheboygan

When
December 23, 4:00 AM CST to 7:00 AM CST
Where
Sheboygan forecast zone
Measured
52 kt (60 mph) measured gust
Property damage
$10,000
Reported by
Mesonet
Coordinates
43.756, -87.800 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2007Every state in 2007This day in weather historyWarnings in Wisconsin, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 70331, 70332, 70333, 70334, 72644.